NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
I am a nineteen year old female who for some reason all of a sudden 6 months ago started to experience vaginal dryness. I would like to know what are the causes of that and can it be cured. If you`ve had certain STDs in the past does that trigger vaginal dryness? Right now its getting very bad because I can be in the middle of sex and my vagina will get comletely dry. I would basically like to know what is causing this? I know that I can always use a lubricant, but I would like to know is there anything else that I could do (i.e. change my diet) in order to keep this from happening? Thanks in advance.
Vaginal dryness is a problem most commonly encountered in older women as a result of decreased amounts of estrogen as a woman ages. This problem can also result from certain medications that decrease estrogen, such as injectable birth control. It cannot be caused by any sexually transmitted disease. If you are having this problem along with changes in your menstrual cycles, you should speak with your health care practitioner about evaluating whether this problem could have a hormonal cause.
If the dryness is only an issue during intercourse, this could be a symptom of difficulty becoming aroused, or Female Sexual Arousal Disorder. Lubrication plays an important role in sexual response, and the lack of lubrication might indicate a lack of adequate arousal. Often, this is a result of insufficient stimulation and more attention to foreplay or stimulating precursors to sex can help. It can also be a result of insufficient mental arousal, if you are distracted by other physical or emotional concerns, or if you are just "not in the mood." Counseling may be helpful if this is the case.
If this is not the case, sexual arousal can sometimes be improved with topical estrogen, a clitoral pump available by prescription, or some over-the-counter creams that improve genital sensitivity. Speak with your health care provider if you feel this might be the case.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University